Addiction: Social Community
Vicodin Withdrawal in the Elderly
About This Community:

This community is where you can chat with other members about day-to-day issues and topics. This community is not monitored by medical professionals. If you have questions or are in need of support for substance abuse and addiction, please visit our Substance Abuse Addiction Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Vicodin Withdrawal in the Elderly

Hi , Im not sure if this is the forum to come to beut im desperate for some answers if you can help.

My mom who is 81 had knee replacement surgery 1 month ago.  In the hospital they put her on morphone and oxicodrone post op..she had such a sensitivity to it, withn 3 days they thougth she had a stroke....took her off the meds and she was fine...only to be put on vicodin...she was in the hospt for a week then sent to a nursing rehab center...she was doing great until they put her on the vicodin, then i notices a gradual decline of depression, lethargy, etc...they were giving her a 500 tab every 4 hours whether she need it or not,,, the physical therepy she was recieving was rigorous and she was in alot of pain, but none the less,,, when i saw the side effects she was having enough was enough...the therapist in Pt agreed the symptoms she was haviing were from the vicodin....I took her home this Saturday...and she had her last vicodin on saturday..she had taken only one per day her remaining 2 days that the rehab....on Sunday evening she presented weakness, diahrea, chills, loss of appetite, runny nose and the ability to control urine...her mental capacity has come back full force but her weakeness and general mailaise is horrid..this was a vibrant woman before surgery except for the knee problem...My question is how long will this take to get out of her system and is there anything I can do to help...I appreciate any answers you can give me..Thank you so much.
Related Discussions
2 Comments Post a Comment
Blank
271792_tn?1334983257
I am so sorry to hear about mom. I felt like you were telling my story. The EXACT same thing happened to my mom, for knee replacement. She had such a reaction to the morphine that she ended up in ICU.

It DOES sound like mom is going through withdrawal. The good news is that she was on them short-term and it will not take long for the symptoms to stop. She may be uncomfortable for the next few day, like you described.

You can get her some otc immodium to help with her stomach. Make sure that she pushes fluids..keep her hydrated. Also, try and get her to eat something. Saltine crackers with absorb the stomach acid. Dry toast is good and chicken soup, if she can stomach it. If she is having trouble sleeping, Tylenol PM is safe. If she can take nice hot baths, it will help with the chills.

As I said, it will only be maybe 2 or more days.

Please keep us updated on how she is doing. And, if you have any more questions, feel free to post anytime. There is always someone here to help.

Take care. I will say a special prayer for your mom tonight.
Blank
228686_tn?1211558307
Does she have any history in the past of long term opiate  (vicodin, etc) medication use for other surgeries or injuries? It does sound like classic withdrawal symptoms but after a month hey shouldn't be that severe. Then again, I'm no expert on opiates and the elderly, other than h social situation of using these drugs to "write them off" and medicate them into an early grave.
Blank
Avatar_n_tn
She had been on heavu does for a month, and no shes had no history of any need for any type of pain medication...shes very sensitive to meds, a few years ago ..an illustrious doctor decided she was depressed and put her on on of the new anti depressants...within a few short days she was hallucinating, seeing small children standing staring at her humming, she was taken to er in the middle of night by police as she was csreaming...weaned her off she was fine..

Thank you both for responding, I just wish I knew what the specific withdrawal side effcts are so i can be reassured, you know how doctors are, its never the meds
Blank
228686_tn?1211558307
Well, mild withdrawal symptoms are the same as having the flu. Nausea, vomiting, weakness, fever/chills. there's also RLS restless limb syndrome, where you can't sit still due to cramps, aching, or twitching. Lack of sleep as well. Also constipation or diarrhea.
The severe version of these symptoms mean they're magnified 10 fold, and tend to involve NO ability to sleep.
What makes these symptoms so terrible is they can go on for days weeks, months in some form or other. Although with her sholrt history, that shouldn't happen. If she's still suffering after a week, I'd guess the withdrawals set off some sor of negative effect in her system.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Social Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Addiction Answerers
271792_tn?1334983257
Blank
IBKleen
Cumberland Plateau, TN
5347058_tn?1381192026
Blank
ariley13
Boston, MA
3197167_tn?1348972206
Blank
clean_in_ks
KS
Avatar_m_tn
Blank
weaver71
Other
2083449_tn?1381358308
Blank
Sonrissa
NV
1926359_tn?1331591739
Blank
lulu747
Vancouver